Over the last 20 years, several complex cancer therapies known as antibody-drug conjugates (ADCs) have been clinically evaluated and approved for use on patients. Recently, researchers undertook a detailed study of multiple scientific databases to explain the possible risks associated with these medications.
Wiley reported their findings in CANCER, a peer-reviewed magazine of the American Cancer Society. An ADC is made up of a complex structure that includes an antibody that targets a protein expressed on cancer cells, a toxic substance that kills the targeted cells (also known as a payload or warhead), and a linker that connects the two. Each component influences the clinical effectiveness and toxicity of ADCs.
The first ADC authorised by the US Food and Drug Administration was gemtuzumab ozogamicin in 2000, and more than a dozen ADCs have been approved internationally since then. A team lead by Prof. Hong Zhu of Xiangya Hospital, Central South University in China did a comprehensive review and meta-analysis of published clinical trials of ADCs that documented treatment-related toxicities to evaluate the adverse effects associated with different ADCs.
The researchers discovered 169 relevant studies with a total of 22,492 subjects. The overall incidence of treatment-related adverse events was 91.2%, with severe adverse events accounting for 46.1% of all occurrences (grade 3 or higher). Overall, the most prevalent adverse effects were lymphopenia (low white blood cell count), nausea, neutropenia (low neutrophil count), visual blurriness, and peripheral neuropathy (nerve pain in the hands and feet). Neutropenia, hypoesthesia (insensitivity), thrombocytopenia (too few blood platelets), neutropenia with fever, and lymphopenia were the most prevalent significant adverse effects. Certain ADCs were associated with increased average rates of adverse events.
“Different ADCs appear to vary in their treatment-related adverse events. Our results provide an important reference for clinicians and patients on how to address ADCs’ toxicity in clinical practice,” said Prof. Zhu.